Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

What is the correct order of techniques when assessing the abdomen?

  1. AInspection, palpation, percussion, auscultation
  2. BPalpation, inspection, auscultation, percussion
  3. CAuscultation, palpation, inspection, percussion
  4. DInspection, auscultation, percussion, palpation
2.Nursing fundamentalsHard

A Waterlow or Braden score is used to assess:

  1. AFall risk
  2. BLevel of consciousness
  3. CNutritional status only
  4. DPressure ulcer risk
3.Clinical nursingMedium

A patient is having a 12-lead ECG. Where are the chest electrodes placed?

  1. AIn standard numbered positions across the front and left of the chest
  2. BIn a straight line down the centre of the sternum from top to bottom
  3. COn both shoulders and both hips only
  4. DAnywhere on the chest where the skin is clear
4.Clinical nursingHard

An older patient has fallen several times since starting a new medicine. Which drug group is most likely to contribute?

  1. AVitamin D supplements
  2. BLubricating eye drops
  3. CEmollient creams applied to the legs
  4. DBenzodiazepine sleeping tablets
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 10 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 10 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 140, Cl⁻ 100, HCO₃⁻ 21 mmol/L and albumin 32 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 140 mmol/LCl⁻ 100 mmol/LHCO₃⁻ 21 mmol/Lalbumin 32 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes spontaneously, is oriented to person, place and time and shows as the best motor response: moves a hand to the site of pressure (localises). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
8.Clinical assessment scoresHard
111?SBPDBPmmHgMAP = 65

Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 65 mmHg. A patient’s systolic pressure is 111 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 65 mmHg?

MAP 65 mmHgSBP 111 mmHg
DBP = mmHg
9.Enteral & parenteral nutrition calculationsMedium
86 kg187 cmmanIBW (Devine)%IBW = ?

Practice exercise (made-up values, not clinical guidance). A man is 187 cm tall and weighs 86 kg. Find the actual weight as a percentage of the ideal body weight, %IBW, using the Devine formula (1 in = 2.54 cm). Round to the nearest whole number.

187 cm86 kgman
%IBW = %
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 12.5%2400 mLamino acids 4%2400 mLlipid 20%100 mL · 2 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gNPC = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2400 mL of parenteral nutrition with final concentrations of 12.5% dextrose and 4% amino acids, plus 100 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein energy NPC in kcal per day. Round to the nearest whole number.

2400 mLdextrose 12.5%amino acids 4%lipid 100 mL · 2 kcal/mL
NPC = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVventricular tachycardiasinus tachycardiaatrial flutter, 2:1 conductionsupraventricular tachycardia (SVT)

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1ventricular tachycardia
  2. 2sinus tachycardia
  3. 3atrial flutter, 2:1 conduction
  4. 4supraventricular tachycardia (SVT)
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration
13.Prioritization & delegationMedium

Which instruction to a nursing assistant is the clearest?

  1. A“Keep an eye on Mr Lee this morning and let me know how he is doing.”
  2. B“Do Mr Lee’s vital signs sometime before lunch and write them on the chart for me.”
  3. C“Let me know if anything seems wrong with Mr Lee while you are in there.”
  4. D“Measure Mr Lee’s blood pressure at 10:00 and tell me at once if the systolic is below 100.”
14.Prioritization & delegationHard

During a power cut, which patient is the nurse’s first priority?

  1. AA patient whose call light is not working
  2. BA patient watching television when it switched off
  3. CA patient who depends on a ventilator
  4. DA patient whose bed will not raise electrically
15.Infection control & patient safetyMedium

Which part of a sterile surgical gown is considered sterile once it is on?

  1. AOnly the back of the gown, which nobody touches
  2. BThe whole gown, including the back, the collar and the area below the waist
  3. CThe front from the neck down to the knees
  4. DThe front from chest to the level of the sterile field, and the sleeves
16.Infection control & patient safetyHard

A patient who speaks little English is being discharged with new medications. The patient’s 12-year-old child offers to interpret. What should the nurse do?

  1. AUse simple English and many hand gestures
  2. BGive written instructions in English only
  3. CLet the child interpret, because the family prefers it
  4. DUse a professional medical interpreter
17.Lab values & electrolytesMedium

A 55-year-old has a positive fecal immunochemical test (FIT) during routine screening. What is the usual next step?

  1. AStart an iron supplement only
  2. BReferral for colonoscopy
  3. CRepeat the test in 10 years
  4. DNo action if there are no symptoms
18.Lab values & electrolytesHard

Three days after starting haloperidol, a patient has a temperature of 40 °C, severe muscle rigidity and confusion. Which laboratory result would the nurse expect?

  1. AA very high creatine kinase (CK)
  2. BA very low white cell count
  3. CA very high serum lithium
  4. DA very low serum sodium

3Solutions

1.Nursing fundamentals

Answer: D · Inspection, auscultation, percussion, palpation

Why this is the answer

In the abdomen the nurse listens before touching, because percussion and palpation can change bowel sounds. In other body systems palpation and percussion come before auscultation.

Answer

D · Inspection, auscultation, percussion, palpation
2.Nursing fundamentals

Answer: D · Pressure ulcer risk

Why this is the answer

Both scales estimate the risk of pressure injuries and guide prevention such as repositioning, pressure-relieving mattresses and nutrition support.

Answer

D · Pressure ulcer risk
3.Clinical nursing

Answer: A · In standard numbered positions across the front and left of the chest

Why this is the answer

The six chest leads (V1–V6) have standard anatomical positions, from the 4th intercostal space beside the sternum to the mid-axillary line. Wrong placement can change the ECG and lead to misinterpretation.

Answer

A · In standard numbered positions across the front and left of the chest
4.Clinical nursing

Answer: D · Benzodiazepine sleeping tablets

Why this is the answer

Sedatives, hypnotics, antipsychotics and drugs that lower blood pressure increase falls risk. A medication review is part of every falls assessment.

Answer

D · Benzodiazepine sleeping tablets
5.Arterial blood gas interpretation

Answer: PaCO₂ = 23 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·10 + 8 = 23 mmHg
range: 21–25 mmHg

Answer

PaCO₂ = 23 mmHg
6.Arterial blood gas interpretation

Answer: AGc = 21 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 140 − (100 + 21) = 19

Correction for albumin

19 + 0.25·(40 − 32) = 21 mmol/L

Answer

AGc = 21 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: mild

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes spontaneously → 4
V: is oriented to person, place and time → 5
M: moves a hand to the site of pressure (localises) → 5

Add

GCS = 4 + 5 + 5 = 14

Severity

GCS 14 → mild

Answer

mild
8.Clinical assessment scores

Answer: DBP = 42 mmHg

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Rearrange

DBP = (3·MAP − SBP)/2

Substitute

DBP = (3·65 − 111)/2 = 84/2 = 42 mmHg

Answer

DBP = 42 mmHg
9.Enteral & parenteral nutrition calculations

Answer: %IBW = 106 %

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Ideal body weight (Devine)

187 cm/2.54 = 73.62 in
IBW = 50 + 2.3·(73.62 − 60) = 81.33 kg

Percentage of ideal body weight

%IBW = 86/81.33·100 = 105.7 ≈ 106%

Answer

%IBW = 106%
10.Enteral & parenteral nutrition calculations

Answer: NPC = 1220 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 12.5·2400/100 = 300 g
amino acids: 4·2400/100 = 96 g

Kilocalories per component

dextrose: 300·3.4 = 1020 kcal
amino acids: 96·4 = 384 kcal
lipid: 100·2 = 200 kcal

Non-protein energy

NPC = 1020 + 200 = 1220 kcal/day

Answer

NPC = 1220 kcal/day
11.ECG rhythm strip interpretation

Answer: supraventricular tachycardia (SVT)

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC. Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Five steps

1. Rate: R–R = 9 small boxes, 1500 ÷ 9 ≈ 167 per minute.
2. Rhythm: regular, every R–R is 0.36 s.
3. P waves: none visible; at this rate they are hidden in the QRS complexes or the T waves.
4. PR interval: not measurable.
5. QRS: 0.06 s, narrow (below 0.12 s), so the rhythm starts above the ventricles.

Interpretation

supraventricular tachycardia (SVT)

Answer

supraventricular tachycardia (SVT)
12.ECG rhythm strip interpretation

Answer: QRS duration

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: R–R = 18 small boxes, 1500 ÷ 18 ≈ 83 per minute.
2. Rhythm: regular, every R–R is 0.72 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.16 s, constant, within 0.12–0.20 s.
5. QRS: 0.16 s, wide (0.12 s or more).

First abnormal step

QRS duration → sinus rhythm with wide QRS

Answer

QRS duration
13.Prioritization & delegation

Answer: D · “Measure Mr Lee’s blood pressure at 10:00 and tell me at once if the systolic is below 100.”

Why this is the answer

The best instruction says exactly what to do, when, and which values must be reported at once. The other instructions leave the assistant to guess what matters.

Answer

D · “Measure Mr Lee’s blood pressure at 10:00 and tell me at once if the systolic is below 100.”
14.Prioritization & delegation

Answer: C · A patient who depends on a ventilator

Why this is the answer

A ventilator-dependent patient is at immediate risk. The nurse checks that the ventilator is on emergency power or battery and keeps a manual resuscitation bag ready.

Answer

C · A patient who depends on a ventilator
15.Infection control & patient safety

Answer: D · The front from chest to the level of the sterile field, and the sleeves

Why this is the answer

Only the front of the gown from chest to the level of the sterile field and the sleeves from above the elbow to the cuffs are sterile. The back, the neckline and anything below the sterile field are non-sterile.

Answer

D · The front from chest to the level of the sterile field, and the sleeves
16.Infection control & patient safety

Answer: D · Use a professional medical interpreter

Why this is the answer

Professional medical interpreters reduce errors and protect privacy. Children and other family members may translate wrongly, leave things out or be placed in a difficult position.

Answer

D · Use a professional medical interpreter
17.Lab values & electrolytes

Answer: B · Referral for colonoscopy

Why this is the answer

A positive FIT means hidden blood in the stool, which may come from a polyp, cancer or other lesion, so a colonoscopy is needed to find the source. A positive screening test is never ignored, even without symptoms.Checked against: Fecal Occult Blood Test (FOBT) · MedlinePlus (NIH) (2024)

Answer

B · Referral for colonoscopy
18.Lab values & electrolytes

Answer: A · A very high creatine kinase (CK)

Why this is the answer

These signs suggest neuroleptic malignant syndrome, a medical emergency. Muscle rigidity releases CK, often to very high levels, and the white count is often raised. Myoglobin can damage the kidneys. The antipsychotic is stopped and supportive care is started.

Answer

A · A very high creatine kinase (CK)

ExamProblems · examproblems.com/courses/nursing-fundamentals